MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0430
Medical Device Problem Codes Detachment Of Device Component (1104); Unraveled Material (1664); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached and unraveled.The pet lock was intact on the proximal end of the ruby coil pusher assembly.The proximal constraint sphere was present inside the distal detachment tip (ddt) and the fractured stretch resistant wire (sr wire) was visible.Conclusions: evaluation of the returned ruby coil revealed a detached embolization coil via sr wire fracture.The detached embolization coil was unraveled.This sr wire fracture is likely a result of retracting the embolization coil against resistance.If the sr wire fractures, the embolization coil will likely detach and any further manipulation of the damaged coil implant may cause it to unravel.Evaluation of the returned lantern delivery microcatheter (lantern) revealed a kink around the mid-shaft of the catheter.It was indicated that the patient anatomy was tortuous.The nature of this kink resembled damage that typically appears as result of the torquing motion.If the catheter was pinned distally in tortuous anatomy and is torqued on the proximal end, damage such as this may occur.If this kink were to occur prior to retracting the embolization coil, this kink would likely contribute to the resistance that eventually resulted in the ruby coil premature detachment via sr wire fracture.The non-penumbra diagnostic catheter mentioned in the complaint was not returned for evaluation.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00003.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils and lantern delivery microcatheters (lanterns).It was noted that the patient anatomy was tortuous.During the procedure, while attempting to advance a ruby coil through a lantern, the physician experienced resistance and decided to retract it; however, upon retraction, the ruby coil unintentionally detached inside the lantern and started to come apart in the lantern.Therefore, the physician pulled the lantern out of the patient¿s body with the ruby coil partially in the diagnostic catheter.The ruby coil eventually came back out but had started to unwind.The procedure was completed using a new ruby coil and a new lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7158703
Report Number3005168196-2018-00002
Device Sequence Number16168116
Product Code HCG
UDI-Device Identifier00814548012872
UDI-Public00814548012872
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/23/2025
Device Catalogue NumberRBY2C0430
Device Lot NumberF78319
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2017
Initial Report FDA Received Date01/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR